Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.
A 56-year-old man is evaluated for painless intermittent bloody urine of 6 weeks’ duration. History is significant for granulomatosis with polyangiitis (formerly known as Wegener granulomatosis) diagnosed 10 years ago, which is now in remission; he was treated with prednisone for 3 years and oral cyclophosphamide for 1 year. He also has hypertension and hyperlipidemia. Current medications are metoprolol and atorvastatin.
On physical examination, temperature is 36.7 °C (98.0 °F), blood pressure is 146/94 mm Hg, pulse rate is 68/min, and respiration rate is 14/min. BMI is 28. There are no rashes or ulcers. Genitalia are normal. The remainder of the examination, including cardiopulmonary examination, is normal.
|Chemistry panel and kidney function tests||Normal|
|Hemoglobin||12.1 g/dL (121 g/L)|
|Erythrocyte sedimentation rate||35 mm/h|
|Antiproteinase 3 antibodies||Negative|
|Urinalysis||Trace protein; 10-20 erythrocytes/hpf; 0-2 leukocytes/hpf; no casts|
A chest radiograph is normal.
Which of the following is the most appropriate diagnostic test to perform next?
A. CT of the abdomen and pelvis with contrast
C. Kidney and bladder ultrasonography
D. Urine eosinophil measurement
E. Urine protein-creatinine ratio
MKSAP Answer and Critique
The correct answer is B. Cystoscopy.
Cystoscopy is the most appropriate diagnostic test to perform next in this patient. He has painless hematuria with a history of granulomatosis with polyangiitis (formerly known as Wegener granulomatosis), which was treated with the nonbiologic disease-modifying antirheumatic alkylating agent cyclophosphamide. Both the underlying rheumatologic condition and the medication used for its treatment are associated with increased risk of malignancy, especially bladder cancer. Bladder cancer usually presents with painless frank (usually not microscopic) hematuria, and cystoscopy with biopsy is most likely to lead to the correct diagnosis. In contrast, kidney involvement due to the disease is associated with glomerulonephritis, and urinalysis shows erythrocyte casts or dysmorphic erythrocytes, which is not the case here. The risk of bladder cancer is higher if the patient has received oral cyclophosphamide because there is prolonged daily exposure to the metabolites associated with causing mucosal irritation and metaplasia. The incidence of cystitis and bladder cancer is lower with intermittent intravenous cyclophosphamide, especially when given with mesna, an adjuvant therapy given with cyclophosphamide to detoxify urotoxic metabolites. Importantly, bladder cancers associated with cyclophosphamide exposure may be more aggressive and should be urgently evaluated even when suspicion is low.
CT and ultrasonography may show large lesions affecting the kidneys and gastrointestinal tract but do not detect small and superficial lesions, which can only be detected on cystoscopy.
The patient had no new drug exposure, and urinalysis does not show significant findings of nephritis; therefore, there is no reason to suspect a drug reaction or interstitial nephritis and obtain urine eosinophils.
Urine protein-creatinine ratio to look for glomerular disease is not helpful in evaluating a patient with hematuria when suspicion for the underlying vasculitis is low, as seen in this patient with a negative p-ANCA.
- The use of cyclophosphamide is associated with increased risk of malignancy, especially bladder cancer, and patients should be evaluated accordingly.
This content is excerpted from MKSAP 17 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 17 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.